Drug Rash with Eosiniphilia and Systemic Symptoms
- Usually 2-8 weeks after drug exposure... patients may not think to tell you they started a “new” medication
- Most common culpits: anticonvulsants, allopurinol, sulfa drugs – but this list includes a wide range of drugs, so if the story fits and they have any new(ish) medication, have to consider
- Rash (anything from morbilliform, erythematous and scaly, to blisters and bulla), fever, lymphadenopathy. May also have facial edema.
- Eosinophilia – may OR MAY NOT be present
- Hepatic disfunction – most common associated organ dysfunction, varying patterns
- Renal dysfunction – proteinuria, hematuria, pyuria
- Can have associated myocarditis
- Incomplete presentations are common! “mini-dress” or “skirt syndrome”
- Patients may have myocarditis or other autoimmune disease years later
- Stop medication + systemic steroids + supportive care
Lee HY, Walsh S, Creamer D. “Initial Presentation of DRESS: Often Misdiagnosed as Infections.” Arch Dermatol.2012;148(9):1085–1087. doi:10.1001/archdermatol.2012.1079
Isaacs M, Cardones AR, Rahnama-Moghadam S. DRESS syndrome: clinical myths and pearls. Cutis. 2018 Nov;102(5):322-326. PMID: 30566546.
Brady, William J, et al. “Generalized Skin Disorders”. Tintinalli's Emergency Medicine: A Comprehensive Study Guide., 9th ed., McGraw-Hill Education., New York, NY, 2020.
Copyright © 2022,
Designed by Zymphonies